Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Elko, NV

July 20, 2004Eureka County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 20, 2004, 5:31 PM PDT for Eureka County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2004, 5:31 PM PDT (00:31 UTC)
Expired
Jul 20, 2004, 6:00 PM PDT
In force
29 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Eureka County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3140 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 210031
SVRLKN
NVC011-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
529 PM PDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA
  THIS INCLUDES THE CITY OF PINE VALLEY...AND AREAS WEST 
  OF HIGHWAY 278

* UNTIL 600 PM PDT

* AT 523 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES SOUTHWEST OF PINE VALLEY...OR ABOUT 15 MILES SOUTHEAST OF
  CRESCENT VALLEY...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL EUREKA COUNTY AT 540 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4023 11656 4013 11636 4041 11610 4053 11635

$$

MORRISON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:20 PM PDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 20, 2:20 PM PDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
220 PM PDT TUE JUL 20 2004

.SYNOPSIS...A DRIER WESTERLY FLOW ALOFT WILL BRING A SLOW DECREASE
IN THUNDERSTORM ACTIVITY OVER EASTERN AND CENTRAL NEVADA OVER THE
NEXT COUPLE OF DAYS. HOWEVER ENOUGH MOISTURE WILL REMAIN FOR A
THREAT OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE REST OF
THE WEEK...MAINLY OVER THE MOUNTAINS.
&&

.DISCUSSION...DRIER AIR HAS WORKED ITS WAY INTO WRN NV WITH
SATELLITE AND LIGHTNING DETECTION EQUIPMENT SHOWING NO THUNDERSTORM
DEVELOPMENT THIS AFTERNOON OVER THE FAR WRN PORTION OF OUR FORECAST
AREA. ISOLATED TO SCATTERED THUNDERSTORMS HAVE FORMED ACROSS CENTRAL
AND EASTERN NEVADA...BUT COVERAGE IS LESS THAN YESTERDAY...SO DRIER
AIR IS WORKING INTO THIS AREA AS WELL. HAD ONE SVR THUNDERSTORM
AROUND 145 PM-215 PM NEAR EUREKA WITH A SPOTTER REPORTING HAIL UP TO
DIME SIZE.

WITH DRIER AIR CONTINUING TO WORK INTO ERN NV ON WED EXPECT
THUNDERSTORM COVERAGE TO BE MOSTLY ISOLATED IN NATURE. AFTER WED
NOT MUCH CHANGE IN THE PATTERN AS THERE WILL REMAIN ENOUGH MOISTURE
FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH
THE WEEKEND. THE GFS IS INDICATING THAT THIS MOISTURE WILL GET
PUSHED WESTWARD TOWARDS THE END OF THE WEEK AS UPPER HIGH EXPANDS
NORTHWARD FROM THE DESERT SW SO RE-INTRODUCED A SLIGHT CHANCE OF
THUNDERSTORMS BACK INTO NW NV.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CEC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:54 PM PDTSevere Thunderstorm WarningLKNElko21 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.